Thunderstorm Wind, Ellis
- When
- May 31, 12:20 AM CST
- Where
- Ellis County, 8.79 mi WSW of Arnett
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 36.072, -99.903
An overnight storm complex moved across portions far western Oklahoma, producing a period of severe wind gusts near Arnett, OK. By the daytime, convection developed across central into northern Oklahoma on weak surfaces boundaries across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
An overnight storm complex moved across portions far western Oklahoma, producing a period of severe wind gusts near Arnett, OK. By the daytime, convection developed across central into northern Oklahoma on weak surfaces boundaries across the area. Severe-caliber wind gusts occurred with a semi-organized storm in northern Caddo County, Oklahoma.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 30, 10:02 PM CST, 2 hours 18 minutes earlier.
Area Forecast Discussion National Weather Service Norman OK 1102 PM CDT Tue May 30 2023 ...New AVIATION... .SHORT TERM... (This evening through Wednesday) Issued at 251 PM CDT Tue May 30 2023 Isolated to widely scattered, diurnal convection will continue across southeast/east central Oklahoma this afternoon. The primary hazard with any thunderstorms will be brief, heavy rainfall and gusty winds. Thunderstorms have started to develop across the higher terrain to the west. The remnants of the High Plains convection will move to the east toward the Southern Plains tonight. The convection should decay as it approaches the 100th meridian given the low-level jet will remain to the west. As a result, the probability decreases markedly with eastward extent from northwest Oklahoma. Any remnant convection is not expected to be severe. Otherwise, a mid-level ridge axis across the Southern Plains should limit daytime convection on Wednesday with only a slight chance (~15%) at any given location. There is a chance the remnants of tonight's convection may serve as a focus for development tomorrow afternoon, but the probability does not appear too high given the mid-level ridge in place. Consequently, temperatures will be seasonably warm from the mid to upper 80s deg F. Mahale && .LONG TERM... (Wednesday night through next Monday) Issued at 251 PM CDT Tue May 30 2023 Another complex of thunderstorms is forecast to develop late Wednesday across the High Plains. This complex has a higher probability of making eastward progress into Oklahoma early Thursday given the eastward shift of both the low-level jet and mid-level ridge axis from the previous night. There also appears to be a subtle PV anomaly/shortwave trough associated with this convection, which increases the probability of eastward progress. The remnants of this feature will result in a continued chance for showers and thunderstorms during the day Thursday. By Friday into the upcoming weekend, the subtropical jet is progged to lift into the Southern Plains with Oklahoma and north Texas on the northeast periphery of the stronger mid-level flow. Combined with shortwave troughs rotating around a broad, upper- level low across the southwest U.S., persist large-scale ascent will be present across the Southern Plains. The thermodynamic environment will be weakly capped with moderate precipitable water values (~1.5"). As a result, convective coverage should increase by Friday and continue through the weekend. While lower-end severe weather is not out of the question given the increased vertical wind shear, the primary hazard will be heavy rainfall and localized flooding. The subtropical jet is progged to shift back to the south by late into the weekend into early next week. As a result, the probability of showers/thunderstorms decreases; however, a persistent weakness/upper-level low will result in a continued chance of showers and thunderstorms (especially during the daytime with diurnal heating) through the foreseeable future. Mahale && .AVIATION... (06Z TAFS) Issued at 1019 PM CDT Tue May 30 2023 Line of storms to the north and west of the area will continue to move southeast into western/northwestern Oklahoma overnight. Will maintain a mention at both WWR/CSM overnight. Otherwise, expect light south/southeast winds and VFR conditions. && .PRELIMINARY POINT TEMPS/POPS... Oklahoma City OK 64 85 66 83 / 10 20 10 40 Hobart OK 64 87 64 83 / 20 10 20 40 Wichita Falls TX 65 88 66 86 / 10 10 10 20 Gage OK 62 85 62 79 / 50 20 40 50 Ponca City OK 63 86 64 85 / 10 20 10 50 Durant OK 64 88 65 87 / 20 10 0 20 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...None. TX...None. && SHORT TERM...10 LONG TERM....10 AVIATION...30
Hazardous Weather Outlook National Weather Service Norman OK 303 PM CDT Tue May 30 2023 OKZ004>048-050>052-TXZ083>090-312015- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 303 PM CDT Tue May 30 2023 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Through Tonight... .Thunderstorms... Scattered thunderstorms will continue this afternoon across east central into southeast Oklahoma, which could produce brief, strong wind gusts and localized heavy rainfall. Later tonight, northwest Oklahoma has a chance of a thunderstorms from a decaying complex coming out of the panhandles. If storms do make it into northwest Oklahoma, they could produce brief, gusty winds and heavy rainfall. .DAYS TWO THROUGH SEVEN...Wednesday through Monday... .Thunderstorms... There is a low chance of thunderstorms Wednesday afternoon, which could produce brief, strong wind gusts and localized heavy rain. Additional thunderstorm chances will spread over northwest Oklahoma Wednesday night. Thunderstorm chances will then increase and spread over the rest of the forecast area into the weekend. The primary hazard will be heavy rainfall that could lead to localized flooding. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook. Mahale
Special Weather Statement
National Weather Service Norman OK
1136 PM CDT Tue May 30 2023
OKZ004-310515-
Harper OK-
1136 PM CDT Tue May 30 2023
...Strong thunderstorms will impact portions of northwestern Harper
County through 1215 AM CDT...
At 1136 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles northwest of Knowles to 6 miles
southeast of Beaver to 4 miles southeast of Bryans Corner. Movement
was east at 30 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Rosston.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 9981 3677 9985 3672 10000 3700 10000
TIME...MOT...LOC 0436Z 259DEG 26KT 3698 10035 3675 10045 3658 10075
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
WRSpecial Weather Statement
National Weather Service Norman OK
1245 AM CDT Wed May 31 2023
OKZ009-010-310630-
Woodward OK-Ellis OK-
1245 AM CDT Wed May 31 2023
...A strong thunderstorm will impact portions of Ellis and west
central Woodward Counties through 130 AM CDT...
At 1245 AM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Lipscomb, moving east at 50 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Shattuck, Arnett, Gage, Fargo, and Catesby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3659 9999 3648 9957 3626 9960 3599 9960
3599 9981 3601 9983 3601 9985 3599 9987
3599 10000
TIME...MOT...LOC 0545Z 273DEG 42KT 3630 10015
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
WRThe Vance AFB radar (KVNX), 175 km away, was scanning. The volume nearest the first event began at 06:20 UTC.
5 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1101597, 1101603, 1101606, 1101607, 1101609.